More studies needed on bisphosphonates therapy and fracture risk

NewsGuard 100/100 Score

On October 13, the Food and Drug Administration published a warning to doctors and patients about an increased risk of thigh fractures with a widely used group of bone-strengthening drugs called bisphosphonates. This warning was much awaited in the light of a report published in the American Journal of Bone and Mineral Research in September titled "Atypical Subtrochanteric and Diaphyseal Femoral Fractures: Report of a Task Force of the American Society for Bone and Mineral Research."

The ASBMR had assembled a special task force in March 2010 to make recommendations following a growing number of cases submitted to the FDA associating atypical fractures with prolonged use of bisphosphonates. The task force examined all published and unpublished data together with FDA data, and collected direct information from pharmaceutical industries selling the products. The FDA had reported in March that it would await the publication and recommendations from the ASBMR task force before enforcing any changes.

"The occurrences of atypical fractures using bisphosphonates have been known since 2007," said Amar Sethi, MD, PhD, VP of Science and Technology at Pacific Biomarkers, a Seattle-based provider of biomarker laboratory services to the pharmaceutical, biotechnology and diagnostics industries. Dr. Sethi noted that a major study published in the New England Journal of Medicine earlier this year performed secondary analyses of three large, randomized bisphosphonate trials totaling more than 14,000 patients to explore this issue. The authors examined radiographs where available, and fracture records calculating hazard ratios for each study.

However, that study was not able to report any increased frequency of atypical fractures. The fact that only a small number of patients were using bisphosphonates for more than 4.5 years may have limited the power of the study to detect any association. Also, radiographs with the characteristics of atypical fractures were not available from all patients, raising questions about the diagnostic accuracy of atypical fractures. Additional risk factors such as glucocorticoid use, rheumatoid arthritis, and low level of serum 25-hydroxyvitamin D may have confounded the study. "More studies are needed to explore the true effect of these additional risk factors and to answer the main question of bisphosphonates and fracture risk," Dr. Sethi added.

Although the report from ASBMR acknowledges the association between atypical fractures and bisphosphonates, it stresses that this is a very uncommon phenomenon—only observed in less than 1% of fractures—and that the benefits of therapy far outweigh its potential risks. This was reinforced by Dr. Markus Seibel from the University of Sydney during his talk at the ASBMR's 2010 meeting.

"The FDA warning is a direct consequence of ASBMR wanting to increase awareness of the warning signs associated with a potential fracture, namely groin and thigh pain lasting weeks," noted Dr. Sethi. The ASBMR task force, he said, has therefore recommended changing the product labeling to improve the identification and tracking of atypical fractures associated with bisphosphonates use; to increase research toward the mechanistic explanation behind atypical fractures; and finally, among other recommendations, to perform retrospective analysis of bone turnover marker data in fracture patients before and after therapy to detect any suppression of bone turnover that may have occurred and possibly could explain the observed atypical fractures.

Comments

The opinions expressed here are the views of the writer and do not necessarily reflect the views and opinions of News Medical.
Post a new comment
Post

While we only use edited and approved content for Azthena answers, it may on occasions provide incorrect responses. Please confirm any data provided with the related suppliers or authors. We do not provide medical advice, if you search for medical information you must always consult a medical professional before acting on any information provided.

Your questions, but not your email details will be shared with OpenAI and retained for 30 days in accordance with their privacy principles.

Please do not ask questions that use sensitive or confidential information.

Read the full Terms & Conditions.

You might also like...
Food additive emulsifiers linked to increased risk of type 2 diabetes